Thunderstorm Wind, Essex
- When
- July 14, 3:20 PM EST
- Where
- Essex County, Essex
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 44.300, -73.367
A cold front across southwest Quebec and southeast Ontario Provinces early on the 14th of July moved southeast across northern New York during the afternoon of the 14th. Thunderstorms preceded and accompanied the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front across southwest Quebec and southeast Ontario Provinces early on the 14th of July moved southeast across northern New York during the afternoon of the 14th. Thunderstorms preceded and accompanied the front. In Essex county of NY, severe thunderstorm winds blew trees down in the town of Essex.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 14, 1:35 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 235 PM EDT THU JUL 14 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY)... UPPER LEVEL TROUGH OVER THE NORTHEAST US...WITH BERMUDA HIGH PUSHING UP INTO THE MID ATLANTIC STATES. AT THE SURFACE...A COLD FRONT OVER SOUTHERN ONTARIO/QUEBEC WAS MOVING SLOWLY SOUTH. PREFRONTAL TROUGH AHEAD OF THE FRONT MOVED INTO THE SAINT LAWRENCE VALLEY THIS AFTERNOON. THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT. A SQUALL LINE PRODUCING SOME WIND DAMAGE CLIPPED SOUTHERN ESSEX COUNTY NY AND MOVED ACROSS RUTLAND/WINDSOR COUNTIES IN VT THIS AFTERNOON. OTHER SHOWERS/TSTMS DEVELOPING FURTHERN N IN CHAMPLAIN VALLEY AND NRN ADIRONDACKS IN CAPES OF 1000 TO 1500 J/KG. FRONT FORECAST TO MOVE SLOWLY SOUTHWARD THIS EVENING/OVERNIGHT. WILL HAVE LIKELY POPS THIS EVENING...TAPERING OFF TO CHC BEFORE MIDNIGHT...THEN ENDING FROM NORTH TO SOUTH AFTER MIDNIGHT AS THE FRONT MOVES THROUGH. LITTLE CHANGE IN AIRMASS BEHIND THE FRONT...ALTHOUGH DEWPOINTS DROP ABOUT 10 DEGREES...MAX TEMPS ON FRI TO BE SIMILAR TO TODAY. USED MODEL GUIDANCE FOR MOST TEMPS...EXCEPT EXTRAPOLATED 850 MB TEMPS TO SURFACE FOR DAYTIME HIGHS. ON SATURDAY...RETURN FLOW BRINGS SOME MOISTURE FROM REMANTS OF DENNIS. LOWERED POPS SATURDAY A LITTLE FROM PREVIOUS...BUT STILL LEFT HIGHER CHCS IN ADIRONDACKS...DECREASING INTO NORTHEAST VERMONT. SHOULD BE MOSTLY DIURNAL AS OVERALL RIDGING REMAINS IN PLACE ALOFT. GFS HAD A SHARP LITTLE VORT MAX MOVE ACROSS AREA LATE SATURDAY THAT WAS DISCOUNTED AS CONVECTIVE FEEDBACK. && .LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)... WILL OPT TO GO WITH PERISTENCE AND ONLY MINOR CHGS TO EXTENDED PORTIONS OF FCST AT THIS TIME. LATEST OPERATIONAL/ENSEMBLE MODEL SOLNS STILL OFFERING A WARM AND HUMID AIRMASS TO PERSIST ACROSS MUCH OF ERN HALF OF COUNTRY DURING EARLY TO MIDDLE PORTIONS OF NEXT WEEK AS VERY LARGE SUBTROPICAL RIDGE HOLDS FIRM. REMNANT MOISTURE FROM DENNIS...CURRENTLY STILL MEANDERING ACROSS OHIO VLY STATES TO LIFT NORTHEAST INTO REGION DURING EARLY PORTIONS OF EXTENDED (MON-WED). WILL PLACE EMPHASIS ON MORE OF AN AIRMASS-TYPE SHRA/TSRA REGIME... WITH BEST THREAT OF PRECIP COMING DURING PEAK HEATING HOURS FROM MID AFTERNOON INTO EARLY EVENING HOURS...THEN FOR THE MOST PART DRY DURING OVERNT PERIODS. TEMPS TO REMAIN SOMEWHAT ABOVE NORMAL THROUGHOUT PERIOD...WITH HIGHS GENERALLY IN THE MID TO UPPER 80S..AND LOWS IN THE 60S. BY WED NT INTO THURSDAY...WEAK FRONTAL SYSTEM MAY HAVE ENOUGH PUSH TO USHER IN SLIGHTLY COOLER/DRIER AIR...BUT WITH SUCH A STRONG SUBTROPICAL RIDGE IN PLACE AT THE HEIGHT OF MID SUMMER...THIS IS SOMEWHAT QUESTIONABLE. NONETHELESS...WILL OFFER MAINLY DRY CONDS AND SLIGHTLY COOLER TEMPS ON THURSDAY FOR NOW. && .AVIATION... WILL OFFER MAINLY VFR CONDS THROUGH EVENING HOURS. WEAK FRONTAL SYSTEM TO DROP SOUTH INTO REGION THIS EVENING AND WASH OUT. WIDELY SCT THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS BNDRY...ESP FROM 22Z THROUGH 03Z TIME FRAME. OCCNL GUSTY WINDS AND FRQ LIGHTNING TO ACCOMPANY STRONGER CELLS ALONG WITH BRIEF MVFR/IFR CIGS/VIS. AFTERWARD...MAINLY PC TO MOSTLY CLR AFTER MIDNIGHT ALONG WITH PATCHY FOG IN FAVORED LOCALES...ESP AT AREAS THAT DO RECEIVE RAIN THIS EVENING. THEN MAINLY SUNNY TO PTLY SUNNY 12-18Z TIME FRAME ON FRIDAY UNDER LIGHT NORTHERLY/NORTHWESTERLY FLOW. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...HANSON LONG TERM...JMG AVIATION...JMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 412 AM EDT THU JUL 14 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-150815- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 412 AM EDT THU JUL 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT. .DAY ONE...TODAY: THE POTENTIAL WILL EXIST LATER TODAY AND THIS EVENING ACROSS VERMONT AND THE CHAMPLAIN VALLEY FOR SOME THUNDERSTORMS TO CONTAIN GUSTY WINDS AND HEAVY RAINFALL. THIS WILL BE THE RESULT OF AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING ACROSS EASTERN CANADA AND AN INCREASINGLY UNSTABLE AIR MASS OVER THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: WEAK HIGH PRESSURE WILL BUILD INTO THE REGION ON FRIDAY AND PROVIDE THE REGION WITH PLENTY OF SUNSHINE AND A CONTINUATION OF ABOVE NORMAL TEMPERATURES. DEEP MOISTURE TO MOVE TOWARD THE REGION THIS WEEKEND AND INCREASE THE CHANCES FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FROM SATURDAY THROUGH THE MIDDLE PART OF NEXT WEEK. SINCE THIS DEEPER MOISTURE WILL BE FROM WHAT WAS ONCE HURRICANE DENNIS...THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND THIS EVENING ACROSS VERMONT AND THE ENTIRE CHAMPLAIN VALLEY. EVENSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
208 PM EDT THU JUL 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG DANBY 43.35N 73.00W
07/14/2005 RUTLAND VT LAW ENFORCEMENT
TREE DOWN ON POWERLINES
&&
JOHNGThe Burlington radar (KCXX), 28 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467253.